Pennsylvania, 2003

Strong Wind in Pennsylvania, February 12, 2003

February 12, 2003 · NWS PHI · 10 events in 10 counties and zones

A strong cold front moved through Pennsylvania during the morning of the 12th. Gusty west winds accompanied the cold frontal passage and continued for several hours into the first half of the afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through Pennsylvania during the morning of the 12th. Gusty west winds accompanied the cold frontal passage and continued for several hours into the first half of the afternoon. Peak wind gusts averaged around 45 mph. Scattered snow squalls accompanied the cold frontal passage and caused whiteout conditions with many accidents during the morning commute. Snowfall accumulations were under half an inch. But the combination of poor visibilities, quick icing on roadways as temperatures were below freezing and coinciding with the morning commute, led to many accidents. Throughout the day, there was blowing and drifting snow, especially on roadways with western exposure. In Berks County, in Oley Township two men (76 years old and 74 years old) died in a head-on collision at 11 a.m. EST. The driver of the allegedly speeding pick-up truck lost control of his vehicle when he came upon a snow drift while traveling southbound on County Route 662. His pick-up truck struck a van in the northbound lane. Also in Berks County, a 34-year-old woman was killed at 930 a.m. EST on Pennsylvania State Route 29 in Hereford Township when her vehicle struck a utility pole after spinning out of control. Interstate 176 was snow covered from Morgantown northward. The strong winds knocked down tree limbs in Maiden Creek and Greenwich Townships. About 1,100 homes and businesses lost power in the morning and power was restored by noon EST. In Montgomery County, a section of U.S. Route 422 was closed near Royersford due to many minor accidents, disabled vehicles, snow drifts and vehicles stuck in ditches. Drifts were also reported on Pennsylvania State Route 73. In Bucks County, there were 50 accidents alone along U.S. Route 1. Thirty vehicles within the county were involved in nine accidents within thirty minutes. In Lower Makefield Township, one road was closed due to icy conditions. Peak wind gusts included 48 mph in Pottstown (Montgomery County), 46 mph at the Northeast Philadelphia Airport, 45 mph at the Lehigh Valley and Philadelphia International Airports, 43 mph in Doylestown (Bucks County) and 41 mph in Reading (Berks County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 4:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 12, 4:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EST WED FEB 12 2003

COLD FRONT NOW POSITIONED ACROSS WESTERN PA SLATED TO TRACK THROUGH
THE CWA THIS MORNING. AS ALREADY HIGHLIGHTED...WINDS WILL BE MORE OF
A FACTOR COMPARED TO THE SNOW SHOWERS THE FRONT WILL PRODUCE. WITH
H8 WINDS 50 KT OR GREATER...ABSOLUTE VALUE 6 HOUR SURFACE PRESSURE
CHANGE COUPLETS PROGGED TO BE GREATER THAN 20 MB...FAVORABLE LAPSE
RATES...AND MODERATE NVA...WILL ISSUE A WIND ADVISORY THIS MORNING.
ALL THE ABOVE DIMINISH BY MID AFTERNOON...ALTHOUGH IT WILL REMAIN
WINDY. THANKS OKX...BGM...CTP...LWX...AKQ.

QUIET THROUGHOUT MOST OF THE CWA AFTER THIS MORNING/S WIND EVENT
UNTIL THE WEEKEND. THE EXCEPTION WILL BE THE EXTREME NORTHERN ZONES
AS CYCLONIC FLOW ADVECTS POSSIBLE SNOW FLURRIES ACROSS THE AREA.

THE GFS IS REMAINING FAIRLY CONSISTENT WITH EJECTING ENERGY OUT OF
THE NOW CLOSED CALIFORNIA LOW. THIS ENERGY IS PROGGED TO AFFECT THE
CWA AS EARLY AS FRIDAY. AS THE MAIN H5 LOW OPENS UP AND TRACKS TO
THE EAST...SURFACE DEVELOPMENT IS EXPECTED ACROSS THE SOUTHERN TIER
OF STATES. BY 00Z MON...THE GFS SHIFTS THE SURFACE LOW OVER CAPE
HATTERAS. BECAUSE OF THE CONSISTENCY THUS FAR WILL LEAVE THE
EXTENDED AS IS...INCLUDING THE THREAT OF FREEZING RAIN DUE TO
SOUNDINGS/TOP DOWN METHOD. ONE CONCERN AT THE MOMENT IS TIMING AS
MODELS HAVE A QUICK BIAS WITH OPENING CLOSED SYSTEMS AND BREAKING
DOWN BLOCKING PATTERNS.

GALES ARE UP ON THE MARINE EVERYWHERE.

THE NPW WILL BE OUT AROUND 500 AM.

FCSTID =   29
MPO   21   5  19   3 /  30  20  20  10
ABE   25  10  24   8 /  20  20  20  10
RDG   26  12  25  10 /  20  10  10  10
PHL   32  16  31  15 /  20  10  10  10
12N   23   6  22   4 /  30  20  20  10
SMQ   28  12  27  11 /  20  10  10  10
TTN   30  16  29  15 /  20  10  10  10
MIV   32  11  31  10 /  20  10  10  10
ACY   32  15  31  14 /  20  10  10  10
ILG   31  15  30  14 /  20  10  10  10
DOV   35  15  34  14 /  20  10  10  10
GED   37  17  36  16 /  20  10  10  10
ESN   36  18  35  17 /  20  10  10  10

.PHI...
DE...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES DEZ001>004.
MD...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES MDZ008...
     MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES NJZ001...
     NJZ007>010...NJZ012>026...NJZ027.
PA...WIND ADVISORY THROUGH EARLY AFTERNOON ZONES PAZ054>055...
     PAZ060>062...PAZ067>071.
MARINE...GALES FOR TODAY ZONES ANZ450>455...ANZ430...ANZ431.

KRUZDLO
Hazardous weather outlook, Feb 12, 5:16 AM EST, 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST WED FEB 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON. WEST WINDS OF
20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. PLEASE
REFER TO KPHI WWUS71 PHLNPWPHI FOR MORE DETAILS. A GALE WARNING IS
ALSO IN EFFECT FOR THE COASTS OF NEW JERSEY AND DELAWARE AS WELL AS
DELAWARE BAY. FOR MORE INFORMATION...PLEASE REFER TO KPHI FZUS51
PHLCWFPHL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT MIXED PRECIPITATION EVENT COULD OCCUR LATE FRIDAY INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Berks

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Berks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Strong Wind, Bucks

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Bucks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Carbon

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Carbon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Strong Wind, Chester

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Chester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Delaware

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Delaware forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Strong Wind, Lehigh

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Strong Wind, Monroe

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Monroe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Montgomery forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Northampton

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Northampton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Strong Wind, Philadelphia

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Philadelphia forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347910, 5347911, 5347912, 5347913, 5347914, 5347915, 5347916, 5347917, 5347918, 5347919.